Management of skin toxicities during panitumumab treatment in metastatic colorectal cancer

2019-10-29

Anti-epidermal growth factor receptor therapy is associated with skin adverse events not previously reported with conventional chemotherapy. Prophylactic actions are recommended, but routine clinical management of these toxicities and their impact on quality of life remain unknown. In this study, the authors assessed the dermatological toxicities reported after panitumumab initiation, their impact on the quality of life and the clinical practices for their management. Patients included in this prospective multicentre observational study were over 18 years of age and began treatment with panitumumab for wild-type KRAS metastatic colorectal cancer. The incidence of dermatological toxicities, clinical practices for their management and impact on quality of life were recorded during a 6-mo follow-up. Overall, 229 patients (males, 57.6%; mean age, 66.2 years) were included. At day 15, 59.3% of patients had dermatological toxicity; the rate peaked at month 2 (74.7%) and decreased at month 6 (46.5%). The most frequent dermatological toxicities were rash/acneiform rash, xerosis and skin cracks. At least one preventive treatment was administered to 65.9% of patients (oral antibiotics, 84.1%; emollients, 75.5%; both, 62.9%). The rates of patients who received at least one curative treatment peaked at month 2 (63.4%) and decreased at month 6 (44.8%). The impact of the dermatological toxicities on quality of life was limited as assessed with Dermatology Life Quality Index scores and inconvenience visual analogic scale score. The rates of topical corticosteroids administration and visits to specialists were low. The rates of the different skin toxicities peaked at various times and were improved at the end of follow-up. Nevertheless, their clinical management could be optimised with a better adherence to current recommendations. The impact of skin toxicities on patient’s quality of life appeared to be limited.

Authors: Bouché O, Ben Abdelghani M, Labourey JL, Triby S, Bensadoun RJ, Jouary T, Des Guetz G.
; Full Source: World Journal of Gastroenterology. 2019 Aug 7;25(29):4007-4018. doi: 10.3748/wjg.v25.i29.4007.